Alert archive / Maine / Beach Hazards Statements in 2020
Beach Hazards Statement 8, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at Jun 19, 2020, 8:53 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at Jun 20, 2020, 7:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2020, 8:53 PM EDT (00:53 UTC)
- In effect from
- Jun 20, 2020, 7:00 AM EDT
- Expired
- Jun 20, 2020, 9:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1727 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WHUS41 KGYX 200053 CFWGYX Coastal Hazard Message National Weather Service Gray ME 853 PM EDT Fri Jun 19 2020 MEZ023>028-NHZ014-200900- /O.CAN.KGYX.BH.S.0007.000000T0000Z-200620T0100Z/ /O.NEW.KGYX.BH.S.0008.200620T1100Z-200621T0100Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 853 PM EDT Fri Jun 19 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT SATURDAY THROUGH SATURDAY EVENING... ...BEACH HAZARDS STATEMENT FOR TODAY IS CANCELLED... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the mid to upper 80s may cause people to underestimate the dangers of the cold water temperatures which are currently only upper 50s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 7 AM EDT Saturday through Saturday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Legro
2 follow-up statements
438 WHUS41 KGYX 200650 CFWGYX Coastal Hazard Message National Weather Service Gray ME 250 AM EDT Sat Jun 20 2020 MEZ023>028-NHZ014-210100- /O.CON.KGYX.BH.S.0008.200620T1100Z-200621T0100Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 250 AM EDT Sat Jun 20 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures of 85 to 90 may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s to around 60. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 7 AM EDT Saturday through Saturday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
236 WHUS41 KGYX 201919 CFWGYX Coastal Hazard Message National Weather Service Gray ME 319 PM EDT Sat Jun 20 2020 MEZ023>028-NHZ014-210100- /O.CON.KGYX.BH.S.0008.000000T0000Z-200621T0100Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 319 PM EDT Sat Jun 20 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures of 85 to 90 degrees may cause people to underestimate the dangers of the cold water temperatures which are currently only in the 50s to around 60. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 7 AM EDT Saturday through Saturday evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. When the water temperature is below 60 degrees, the average submerged person could lose dexterity within minutes and be unable to accomplish simple tasks. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 5:48 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 19, 5:48 PM EDT, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
548 PM EDT Fri Jun 19 2020
.SYNOPSIS...
A large ridge of high pressure will continue to aid in hot
weather into midweek. A few scattered afternoon showers and
thunderstorms are possible in the interior most days, otherwise
dry conditions will continue. A slow moving frontal system will
provide better rain chances for showers and thunderstorms
midweek.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update...The uptick in moisture across the region and sustained
heating of the White Mtns has allowed for enough CAPE to produce
a solitary thunderstorm just N of the Presidentials. Given the
light shear...the storm is expected to remain nearly stationary.
This will preclude any real potential for severe wx...but very
localized heavy rain is resulting. Very dry conditions have 1 hr
flash flood guidance around 2.5 inches...about an inch above
what is being sampled by radar.
Previous discussion...This afternoon, temperatures sit in the
upper- 80s to low- 90s with dew points mercifully hanging in the
50s and low- 60s yielding widespread heat indices also in the
upper- 80s to low- 90s. A cumulus field over southern NH into
York county and over the mountains, plus ocean fog along the
outer periphery of the Gulf of Maine, is indicative of a
moistening trend as high pressure pulls away from the area to
the east. This continues into tonight with possible patchy fog
development over the coastal plain and over much of New
Hampshire where moisture creeps in. Given recent nights where
guidance has hit fog hard...and didn't ultimately occur...am
fairly low- confidence on the fog but now that observed dew
points are in the 60s and the bank of ocean fog is now into the
Gulf of Maine, will give it another go tonight by including it
in the forecast. Low temperatures tonight drop into the 50s
north, 60s south, limited mainly by dew points and the short
night time period.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The stretch of hot weather continues Saturday. Forecast
temperatures are very similar to today with highs in the 90s
everywhere except for along the coast and peaks. A little
weaker gradient flow equals slightly light winds, thus a
slightly stronger sea breeze will develop and lead to a little
cooler readings along the beaches - but still well into the 80s
(80 at Rockland), so another Beach Hazard Statement will be
posted when the extant one expires this evening. Heat index
values are again forecast to reach into the low-90s and approach
95 in some locations. No plans on a heat advisory for tomorrow
especially since one does not seem necessary today with very
similar conditions.
Zooming out to the synoptic scale for a moment, ridging aloft
continues to weaken and is eventually replaced by elongated,
weak troughing as cut-off low pressure tries to phase with the
northern stream over the eastern CONUS. Although forcing with
this feature remains weak it will lead to better destabilization
with the hot and increasingly humid atmosphere... thus isolated
to scattered showers and storms are more likely to develop
tomorrow. Given very healthy thermodynamics, storms that do form
can develop very quickly with MLCAPE exceeding 2000 J/kg...with
weak wind fields however storms may be short-lived with some
downburst potential given strong DCAPE through the well-mixed
boundary layer. Showers and storms wind down with the setting
sun late during the evening with another potentially foggy night
expected.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Hot and perhaps increasingly humid weather will continue well
into the extended portion of the forecast as Rex block
continues nearly stationary in the east coast. There will be
increasing chances for at least widely scattered showers and
thunderstorms in the interior during the afternoon hours as the
Rex block gradually weakens. Any storm would likely be slow-
moving at have the potential to produce very locally heavy rain.
By Wednesday, upper level low pressure may push far enough
southeastward out of central Canada to allow a SFC cold front to
push into our region with higher chances of showers and
thunderstorms. Hard to tell at this time how far east the front
will progress, but it could hang around in our vicinity for
awhile with humid conditions continuing with increased chances
for showers and thunderstorms by Thursday or Friday.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Short Term... Fog may impact RKD/HIE/LEB tonight with a brief
period of IFR possible. Best chances for this occurring are at
LEB. Southwest flow picks up again tomorrow with VFR prevailing.
While most shower activity is expected to remain over the
mountains tomorrow, a stray shower or storm may briefly impact
interior and northern terminals during the afternoon or evening.
Patchy fog may again impact sites Saturday night.
Long Term...Generally VFR expected Sunday through Wednesday
outside of sct afternoon showers and thunderstorms. Will have to
watch for increasing chances for fog and low stratus at coastal
terminals during the nighttime hours but confidence is low on
occurrence and timing at this time.
&&
.MARINE...
Short Term...Winds and seas stay below SCA levels through
Saturday with general southwesterly to southerly flow. Areas of
fog creep into the waters during the pre-dawn hours.
Long Term...Conditions likely to remain below SCA thresholds
through Tuesday as high pressure remains locked in overhead.
However, some fog is quite likely from time to time as moisture
increases over the coming days. SCA conditions will be possible
Wednesday or Wednesday night in association with increasing
winds ahead of a cold front.
&&
.FIRE WEATHER...
Several days of dry weather, plus an abnormally dry last couple
of months, have led to drying of fine and dead fuels that
remain susceptible to sparks and flames. Steady moistening will
let minimum afternoon RH rise into the 40s and 50s this weekend
and beyond, and recovery will be favorable during the overnights.
As high pressure shifts east and away from the area, and low
pressure aloft encroaches, afternoon showers and storms become
increasingly likely this weekend into next week. Winds remain
weak.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 9 PM EDT this evening for
MEZ023>028.
NH...Beach Hazards Statement until 9 PM EDT this evening for NHZ014.
MARINE...None.
&&
NEAR TERM...LegroHazardous weather outlook, Jun 19, 3:06 PM EDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 306 PM EDT Fri Jun 19 2020 MEZ007>009-012>014-018>022-033-NHZ001>013-015-201915- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 306 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Warm to hot conditions are expected through the rest of the weekend and into next week. Several days of 90 degree heat are likely away from the coast and mountains, leading to a build up of excess heat in buildings with poor circulation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ023>028-NHZ014-201915- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 306 PM EDT Fri Jun 19 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-170-172-174-201915- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm- Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm- Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm- 306 PM EDT Fri Jun 19 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 4:50 PM EDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Gray ME 450 PM EDT Fri Jun 19 2020 NHZ002-192130- Southern Coos- 450 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL COOS COUNTY... At 450 PM EDT, a strong thunderstorm was located over Mount Washington, or 15 miles southwest of Berlin. The storm is nearly stationary. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Mount Washington, Gorham and Randolph. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4422 7135 4431 7143 4441 7127 4430 7116 TIME...MOT...LOC 2050Z 245DEG 3KT 4430 7133
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:49 PM EDT | Special Weather Statement | GYX | York | 41 min |
| Jun 20, 4:36 PM EDT | Special Weather Statement | GYX | Somerset | 24 min |
| Jun 20, 4:57 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 48 min |
| Jun 20, 5:02 PM EDT | Special Weather Statement | GYX | Somerset | 28 min |
| Jun 20, 5:30 PM EDT | Areal Flood Advisory | GYX | Somerset | 39 min |
| Jun 20, 7:57 PM EDT | Special Weather Statement | GYX | Waldo | 33 min |
| Jun 20, 10:05 AM EDT | Special Weather Statement | GYX | Belknap | 40 min |
| Jun 20, 11:08 AM EDT | Special Weather Statement | GYX | Grafton | 52 min |
| Jun 20, 11:57 AM EDT | Special Weather Statement | GYX | Grafton | 48 min |
| Jun 20, 1:03 PM EDT | Areal Flood Advisory | GYX | Carroll, Grafton, Merrimack | 2 hr |
| Jun 20, 1:08 PM EDT | Special Weather Statement | GYX | Grafton | 37 min |
| Jun 20, 1:09 PM EDT | Special Weather Statement | GYX | Grafton | 36 min |
| Jun 20, 1:18 PM EDT | Special Weather Statement | GYX | Strafford | 42 min |
| Jun 20, 1:24 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 36 min |
| Jun 20, 1:44 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 24 min |
| Jun 20, 3:14 PM EDT | Special Weather Statement | GYX | Sullivan | 46 min |
| Jun 20, 3:38 PM EDT | Severe Thunderstorm Warning | GYX | Sullivan | 20 min |
Nearby
Beach Hazards Statements in Maine, 2020Beach Hazards Statements in New Hampshire, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.